Alert archive / New York / Flash Flood Warnings in 2014

Flash Flood Warning 9, NWS Binghamton, NY

June 8, 2014Schuyler County, Steuben County, Yates County, New York

NWS Binghamton, NY issued this flash flood warning at Jun 8, 2014, 9:40 PM EDT for Schuyler County, Steuben County, Yates County, New York. It was in force for 3 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2014, 9:40 PM EDT (01:40 UTC)
Expired
Jun 9, 2014, 12:30 AM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Schuyler County, NY, Steuben County, NY, Yates County, NY

The radar

The Binghamton radar (KBGM), 115 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 9:55 PM EDTHEAVY RAIN 3.181 E Bloomerville, NY
Jun 8, 10:19 PM EDTFLASH FLOOD6 Sse Canisteo, NYCOLONEL BILLS CREEK JUMPED ROUTE 36... FLOODING ALONG ROUTE 36 CORRIDOR.
Jun 8, 10:22 PM EDTHEAVY RAIN 1.883 Ese Dundee, NY
Jun 8, 10:30 PM EDTFLASH FLOODWallace, NY3.45 INCHES RAIN IN 5.5 HOURS. WATER RUSHING ACROSS OLMSTEAD ROAD.
Jun 8, 10:42 PM EDTFLASH FLOOD2 Se Howard, NYWATER FLOWING OVER ROADWAY AT CORNER OF CRAIG AND TURNPIKE ROADS.
Jun 8, 10:52 PM EDTFLASH FLOOD1 Wsw Keuka, NYCOTTAGES ALONG CRYSTAL BEACH ROAD SURROUNDED BY FLOOD WATER AND MUD.
Jun 8, 11:00 PM EDTHEAVY RAIN 3.75Wheeler, NYRESULTED IN WATER FLOODING ROADS IN WHEELER.
Jun 8, 11:19 PM EDTHEAVY RAIN 23 Ese Dundee, NY0.12 LAST HOUR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2014-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2014-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

087 
WGUS51 KBGM 090140
FFWBGM
NYC097-101-123-090430-
/O.NEW.KBGM.FF.W.0009.140609T0140Z-140609T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
940 PM EDT SUN JUN 8 2014

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN YATES COUNTY IN CENTRAL NEW YORK...
  WESTERN SCHUYLER COUNTY IN CENTRAL NEW YORK...
  NORTHERN STEUBEN COUNTY IN CENTRAL NEW YORK...

* UNTIL 1230 AM EDT

* AT 932 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES
  AND RAIN GAGE REPORTS INDICATED EXCESSIVE RAINFALL OVER THE        
  WARNED AREA. EMERGENCY MANAGEMENT REPORTS SEVERAL ROADS UNDER      
  IMPASSABLE DUE TO FLOODING.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AVOCA...
  BATH...CANISTEO...COHOCTON...HAMMONDSPORT...HASKINVILLE...HOWARD...
  KANONA...PRATTSBURG...PULTENEY...SAVONA...URBANA...WEST            
  CAMERON...MONTOUR FALLS...TYRONE...WATKINS GLEN...                 
  DRESDEN...GLENORA...GUYANOGA...HIMROD...PENN YAN.

RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS
IS LIKELY IN AND NEAR THESE LOCATIONS.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-888-603-1402...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

&&

LAT...LON 4215 7770 4259 7750 4258 7737 4263 7737
      4263 7694 4233 7683

$$

DGM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 7:29 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 8, 7:29 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
729 PM EDT SUN JUN 8 2014

.SYNOPSIS...
A WEAK, SLOW MOVING STORM SYSTEM WILL SLIDE ACROSS PENNSYLVANIA
TONIGHT, AND TOWARD THE DELMARVA PENINSULA MONDAY. THIS WILL KEEP OUR
WEATHER UNSETTLED, WITH SHOWERS AND THE POSSIBILITY FOR AN
ISOLATED THUNDERSTORM THROUGH MONDAY. WE WILL REMAIN UNSETTLED AND
WARM FOR THE REMAINDER OF THE WEEK WITH CHANCES FOR SHOWERS AND
THUNDERSTORMS EACH DAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
7 PM UPDATE...
UPDATE TO SPEED UP SHOWERS AND TSTORMS. AHEAD OF EVEN THE FAST
HRRR MODEL. SHOULD BE SOME DECREASE IN COVERAGE AND INTENSITY AS
IT MOVES INTO THE DRY STABLE AIRMASS OVER MOST OF THE CWA. MORE
UNSTABLE AIR OVER CENT PA AND WRN NY MOVING EAST INTO STEUBEN
ATTM. THIS WILL CONTINUE EAST BUT TEMPS SHOULD DROP. WITH WEAK
WIND SPEEDS AND LOW TOPPED CONVECTION SEVERE WX SHOULD NOT BE A
THREAT TONIGHT. THE THING TO WATCH WILL BE THE HEAVY RAIN. SO FAR
STRIPES OF INCH PER HOUR RAIN IN STEUBEN. WITH THE LACK OF RAIN IN
THE LAST 2 WEEKS THIS AMOUNT WILL NOT CAUSE PROBLEMS. THE SECOND
BATCH WILL NEED TO BE WATCHED FOR TRAINING IN THE FAR WEST.

245 PM UPDATE...
AN AREA OF RAIN, WITH SOME EMBEDDED THUNDER, CONTINUES TO ADVANCE
NORTHEAST AND IS NOW INTO WESTERN NY AND NORTHWEST PA. THIS RAIN
IS ASSOCIATED WITH A WEAK LOW PRESSURE SYSTEM OVER EASTERN OHIO
THAT WILL SLOWLY MOVE EAST THROUGH MONDAY MORNING. DESPITE LARGE
DEWPOINT DEPRESSIONS (THE DIFFERENCE BETWEEN THE TEMPERATURE AND
DEWPOINT ARE RUNNING 25 TO 30 DEGREES RIGHT NOW), HIGHER
RESOLUTION GUIDANCE CONTINUES TO SPEED UP AND INCREASE THE
LIKELIHOOD OF RAIN IN OUR AREA TONIGHT. THE LATEST HRRR IS WELL IN
LINE WITH CURRENT RADAR TRENDS AND SEEMS TO HAVE A BETTER HANDLE
THAN THE ARW OR THE NMM. I LIKE THE PREVIOUS FORECASTER'S IDEA OF
SHOWING THE HIGHEST POPS STILL IN THE FINGER LAKES BUT I DID BUMP
UP POPS INTO THE 80%+ RANGE HERE GIVEN THE INCREASING CONFIDENCE.
THROUGH 0Z IT STILL LOOKS LIKE A MAINLY ALONG OR WEST OF I-81
AFFAIR. AFTER 0Z AS OUR COLUMN MOISTENS, RAIN WILL GRADUALLY
SPREAD EAST SLOWLY AND AT SOME POINT, MOST OF THE CWA SHOULD SEE
RAIN TONIGHT. CHANCES FOR THE MORE APPRECIABLE RAINS WILL BE IN
THE FINGER LAKES, WITH A GRADUAL DECREASING TREND IN AMOUNTS THE
FARTHER EAST AND SOUTHEAST YOU LIVE FROM THIS LOCATION. AREAS OF
HEAVY RAIN ARE POSSIBLE ESPECIALLY FROM LATE EVENING ON AS PWATS
CLIMB FROM UNDER AN INCH TO 1.5 INCHES. WE CAN CERTAINLY HANDLE
THIS RAIN IN MOST CASES AS WE HAVE BEEN VERY DRY LATELY. RAIN WILL
GRADUALLY SHIFT EAST WITH MORE OF A FOCUS OVER THE CATSKILLS, BY
DAYBREAK MONDAY. I LEFT IN THE MENTION OF THUNDER (ISOLATED)
THROUGH MIDNIGHT.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
245 PM UPDATE...
THE WEAK LOW PRESSURE SYSTEM MENTIONED ABOVE WILL BE OVER
SOUTHEAST PA BY MONDAY AFTERNOON. A GENERAL WEAKNESS EXTENDING
FROM THE LOW WILL KEEP SHOWERS CHANCES AROUND ESPECIALLY FOR NEPA
AND THE CATSKILLS, WITH NOTHING MORE THAN A FEW ISOLATED SHOWERS
OVER CENTRAL NY DURING THE DAY MONDAY.

CONFIDENCE IN THE MONDAY NIGHT THROUGH TUESDAY NIGHT PERIOD IS
LOWER THAN AVERAGE. ALL MODEL GUIDANCE, TO VARYING DEGREES, SHOW
THE THREAT FOR A FEW SHOWERS AROUND. WHILE NO MAJOR TRIGGERS ARE
NEARBY, WE WILL CONTINUE TO HAVE A MOIST SOUTHERLY FLOW OF AIR
AROUND AS AN APPROACHING SYSTEM SLOWLY MOVES OUT OF THE CENTRAL
US. THIS PERIOD WILL LIKELY BE DIURNALLY DRIVEN WITH THE BEST
CHANCE FOR PRECIP COMING LATE MORNING THROUGH EARLY EVENING. A
SLIGHTLY BETTER SHOT AT PRECIPITATION COMES WEDNESDAY, ESPECIALLY
LATER IN THE DAY AS A CUT OFF LOW MOVES INTO THE OHIO VALLEY, AND
WE GET CLOSER TO SOME UPPER LEVEL SUPPORT. STILL IT APPEARS THE
HIGHEST CHANCES FOR RAIN, BEYOND TONIGHT, MAY BE AT THE TAIL END
OF THE WEEK.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
215 PM UPDATE...
UNSETTLED PATTERN CONTS THRU THE END OF THE LONG TERM. WV
CURRENTLY TRACKING THRU THE INTERMOUNTAIN WEST WL EVENTUALLY CLOSE
OFF OVR THE SRN PLAINS WITH SW FLOW OVER US. THIS WL SHOOT S/WVS
OVR THE CWA AT RANDOM LEADING TO MOSTLY HIT AND MISS SHOWERS AND
TSTMS WITH THE MOST LKLY TIME FOR PCPN TO FALL DRG DIURNAL HTG.
FROPA LOOKS TO OCCUR LATE FRI NGT WITH BEST CHC FOR TSTMS EXPECTED
FRI AFTN.

SFC HIPRES LOOKS AS THO IT WL BUILD IN SAT MRNG WITH ANOTHER NICE
WEEKEND EXPECTED TO BE ON TAP WITH 585 HEIGHTS BUILDING INTO AREA.
TEMPS DRG THE EXTNDD WL BE IN THE 70S AND NR 80F WHICH IS A FEW
DEGREES ABV NORMAL.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...

UPR WV AND WEAK SFC LOW FIRING CONV OVER THE AREA THIS EVE. THIS
WILL BRING OCNL MVFR CIGS AND VSBYS TO THE AREA...PERHAPS SOME
BRIEF IFR IN HEAVIER SHWRS. ISLTD TRW ALSO PSBL AS THE SYSTEM MVES
SLOWLY EWRD AND WEAKENS OVRNGT. WEAK INSTABILITY LINGERS INTO
MON...SO THE CHANCE OF SOME LGTR SHWRS WILL CONT...ESP DURING WEAK
HTG. SOME BRIEF MVFR RESTRICTIONS PSBL. WEAK SFC FLOW WILL GNRLY
KEEP WINDS LFGT AND VRBL THRU THE PD.

OUTLOOK...

MON NGT-THU...VFR MOST OF THE TIME...BUT SOME BRIEF RESTRICTIONS
POSSIBLE FROM SHRA/EMBEDDED TSRA AS WEAK DISTURBANCES PASS.

THU NGT-FRI...RESTRICTIONS IN SHRA/TSRA AS MOIST FRONTAL SYSTEM
APPROACHES.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...HEDEN/TAC
NEAR TERM...HEDEN/TAC
SHORT TERM...HEDEN
LONG TERM...PVN
AVIATION...DGM/PVN
Hazardous weather outlook, Jun 8, 3:04 PM EDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
304 PM EDT SUN JUN 8 2014

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-091915-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
304 PM EDT SUN JUN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEDEN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:11 PM EDTAreal Flood AdvisoryBGMSteuben4 hr
Jun 8, 8:46 PM EDTAreal Flood AdvisoryBGMSteuben3 hr
Jun 8, 9:11 PM EDTAreal Flood AdvisoryBGMSchuyler, Yates3 hr
Jun 9, 12:28 AM EDTAreal Flood AdvisoryBGMChemung, Schuyler, Steuben, Yates3 hr
Jun 9, 4:27 AM EDTAreal Flood AdvisoryBGMChemung, Schuyler, Steuben, Yates3 hr

Nearby

Flash Flood Warnings in New York, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.